Florida, 2017

Damaging Winds in Florida, August 9, 2017

August 9, 2017 · NWS JAX · 5 events in 4 counties and zones

A surface front was across south Georgia with very high moisture content along this feature and south. Light south flow enabled both sea breezes to develop and press inland and interact over the moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front was across south Georgia with very high moisture content along this feature and south. Light south flow enabled both sea breezes to develop and press inland and interact over the moist and unstable airmass. Scattered severe storms developed across NE Fl, and produced strong wind gusts due to pockets of dry mid level air that enhanced downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 9, 2:02 PM EST, 17 minutes earlier.

Area forecast discussion, Aug 9, 2:02 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
302 PM EDT Wed Aug 9 2017

.NEAR TERM...Through Thursday...
Now through Tonight: Scattered showers and storms were developing
across northeast Florida early this afternoon where greater
heating has taken place. Significant cloud cover has limited
convection from I-10 northward thus far. However, cloud cover was
eroding, and convection was developing along the frontal boundary
just north of the region. This was moving southeast, and expect
this to help spark convection across southeast Georgia. Numerous
showers and scattered storms are expected area-wide through the
afternoon, with convection lingering through the evening hours.
Nimbostratus showers from convection this afternoon may continue
into the early morning hours before dissipating, with mid/high
clouds continuing through the night. Locally heavy rainfall is
expected, and localized flooding is possible. Dry air aloft will
lead to strong storms this afternoon with wet microbursts. Some
storms could become severe, with gusty winds the main threat. Lows
tonight will be in the 70s.

Thursday: Tropical Storm Franklin was located in the Bay of Campeche,
and will make landfall in Mexico late tonight as a hurricane. The
frontal boundary north of the region will continue to move back
to the north on Thursday. A trough of low pressure over the
Bahamas will move northwest towards the Florida peninsula, and be
located south to southeast of the region by Thursday afternoon.
This area is not expected to develop, but is being monitored by
the National Hurricane Center. Some drier air ahead of the wave
axis may push into the eastern portions of the region late in the
day on Thursday, leading to lower rain chances for the east coast.
The region will be located in a COL region, with a trough over
the eastern conus lifting north of the region, and high pressure
to the west over the Gulf and to the east over the western
Atlantic. So, a light wind flow regime is expected, with sea
breezes able to penetrate inland along both coasts. This will lead
to isolated to widely scattered showers/storms for the beaches,
with scattered numerous showers/storms interior west of Highway
301 and concentrating towards I-75 in the late afternoon. Highs on
Thursday will be in the upper 80s for the beaches and near 90 to
the lower 90s inland.

Thursday night through Saturday night...A weakness in the
subtropical ridge will reside over the area. Daily seabreezes will
move inland and merge over the interior each afternoon/evening. A
very light wind profile with PWATS of 2 to 2.3 inches will
produce conditions for areas of locally heavy rainfall with
flooding...mainly during the afternoon and evenings. Temperatures
and pops will be at or above average.

.LONG TERM...Sunday through Wednesday...Potential for a tropical
system passing by well offshore the se coast Sunday into Monday.
Otherwise a moist light sw flow will continue over ne Fl/se GA
with troughing and a stalling cold front to the north. Locally
heavy rainfall will be a concern due to PWATS near 2 inches and a
light steering flow especially over se Ga where moisture will be
highest south of front. Temperatures and pops will continue to be
at or above average.

&&

.AVIATION...Brief MVFR cigs are possible as the east coast sea
breeze moves inland, but expect mainly scattered cumulus in the
2.5-3.5kft range. Numerous showers and storms will develop this
afternoon, with mid level cloud showers possibly continuing well
into the evening hours. Restrictions are likely where storms move
over the TAF sites, with IFR cigs/vis and gusty winds.

.MARINE...
A trough of low pressure over the Bahamas will move towards the
Florida peninsula on Thursday. A weak frontal boundary just north
of the region will move northward tonight and Thursday. Weak high
pressure will slowly build in across the region later this week
into the weekend. Generally light south to southeast winds tonight
below 15 kt with seas 2-4 ft. This is expected to continue into
Friday. Slightly stronger southerly flow over the weekend as ridge
builds in across parts of FL and front will have lifted well
north of the region. Unsettled airmass will support enhanced
chances of thunderstorms over area waters today and tonight
capable of producing strong gusty winds and frequent lightning.

Rip Currents: Moderate risk of rip currents through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  90  74  90 /  30  60  30  50
SSI  77  87  77  87 /  50  30  20  30
JAX  75  90  75  90 /  40  30  20  40
SGJ  75  88  76  88 /  30  20  20  30
GNV  73  91  74  91 /  60  60  40  50
OCF  74  92  75  91 /  40  30  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Zibura/Corless
Hazardous weather outlook, Aug 9, 4:11 AM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
511 AM EDT Wed Aug 9 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-100915-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
511 AM EDT Wed Aug 9 2017

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING WITH
LOCALLY HEAVY RAIN AND GUSTY WINDS...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Patchy fog is expected early this morning mainly north of Interstate
10 and west of Interstate 95. Local visibilities below 1 mile
expected through about 8 am.

Scattered to numerous thunderstorms are expected to develop
during the afternoon and early evening mainly...with highest
chances near and west of Highway 301. A few storms may become
strong and produce strong gusty winds in addition to frequent
lightning. Locally heavy rainfall may cause temporary flooding in
low lying areas.

There is a Moderate Risk of rip currents at the northeast
Florida beaches due to easterly swells.

A River Flood warning is in effect for the St. Marys River at
Macclenny where minor flooding will occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered mainly afternoon and evening thunderstorms are expected
each day. A few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, spotters are
encouraged to report heavy rainfall amounts or flooding to the
National Weather Service.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Aug 9, 1:37 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
237 PM EDT WED AUG 9 2017

FLZ040-091915-
Marion FL-
237 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION COUNTY UNTIL
315 PM EDT...

At 237 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates. This storm was nearly stationary.

Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Rainbow Lakes Estates and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2921 8254 2922 8240 2929 8241 2931 8235
      2912 8235 2909 8253
TIME...MOT...LOC 1837Z 269DEG 4KT 2918 8249

ENYEDI
Special weather statement, Aug 9, 1:41 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
241 PM EDT WED AUG 9 2017

FLZ032-091915-
Clay FL-
241 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY COUNTY UNTIL 315 PM
EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middleburg, moving northeast at 5 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Penney Farms and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2990 8184 2996 8194 3005 8185 3000 8173
TIME...MOT...LOC 1840Z 221DEG 4KT 2996 8186

ENYEDI
Special weather statement, Aug 9, 2:00 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
300 PM EDT WED AUG 9 2017

FLZ031-032-036-037-091945-
Putnam FL-Alachua FL-Bradford FL-Clay FL-
300 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA...
SOUTHEASTERN BRADFORD...NORTHWESTERN PUTNAM AND SOUTHWESTERN CLAY
COUNTIES UNTIL 345 PM EDT...

At 300 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orange Heights to 6 miles south of
Middleburg. Movement was west at 5 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Keystone Heights, Melrose, Middleburg, Kingsley, Lake Geneva, Camp
Blanding and Penney Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2974 8215 3007 8193 2998 8177 2969 8202
TIME...MOT...LOC 1900Z 088DEG 5KT 2974 8209 2996 8188

ENYEDI
Special weather statement, Aug 9, 2:01 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
301 PM EDT WED AUG 9 2017

FLZ024-124-GAZ166-091930-
Inland Nassau FL-Coastal Nassau FL-Coastal Camden GA-
301 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND SOUTH
CENTRAL CAMDEN COUNTIES UNTIL 330 PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Marys, moving southwest at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
St. Marys, Kings Bay Base and Yulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3058 8160 3058 8161 3059 8162 3058 8164
      3068 8176 3081 8155 3071 8145
TIME...MOT...LOC 1901Z 048DEG 10KT 3071 8157

ENYEDI
Special weather statement, Aug 9, 2:07 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
307 PM EDT WED AUG 9 2017

FLZ040-091945-
Marion FL-
307 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
345 PM EDT...

At 307 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Williston Highlands to near
Rainbow Lakes Estates. Movement was north at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Rainbow Lakes Estates, Dunnellon and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2901 8239 2902 8240 2902 8242 2903 8244
      2905 8247 2905 8249 2904 8250 2904 8253
      2922 8253 2922 8240 2924 8240 2922 8230
      2900 8237
TIME...MOT...LOC 1907Z 194DEG 8KT 2911 8256 2908 8243

ENYEDI
Special weather statement, Aug 9, 2:13 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
313 PM EDT WED AUG 9 2017

FLZ025-125-091945-
Inland Duval FL-Coastal Duval FL-
313 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUVAL COUNTY UNTIL
345 PM EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Caroline, or near Unf. This storm was nearly stationary.

Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Jacksonville, Unf, Arlington, Neptune Beach, Baymeadows, San Pablo,
Craig Field, Fort Caroline and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3030 8136 3017 8155 3040 8169 3045 8142
TIME...MOT...LOC 1913Z 063DEG 3KT 3036 8148

ENYEDI

The radar

The Jacksonville radar (KJAX), 24 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 9, 2:19 PM EST
Where
Duval County, 0.91 mi NE of (Crg)craig Fld Jacks
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
30.340, -81.510

A thunderstorm gust of 61 mph was measured at Craig Airfield.

Thunderstorm Wind, Alachua

When
August 9, 3:00 PM EST
Where
Alachua County, 1.39 mi WNW of Gainesville North
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.680, -82.340

A tree was uprooted and blown down onto a home along NW 14th Street. The time of damage was based on radar.

Thunderstorm Wind, Bradford

When
August 9, 3:00 PM EST
Where
Bradford County, 1.38 mi N of Brooker
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.900, -82.330

A tree was blown down on Eden Loop Church Road in Brooker.

Thunderstorm Wind, Alachua

When
August 9, 3:05 PM EST
Where
Alachua County, 0.69 mi N of Gainesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.660, -82.320

Scattered trees were blown down across the Gainesville city limits. The time of damage was based on radar.

Thunderstorm Wind, Union

When
August 9, 3:30 PM EST
Where
Union County, 2.49 mi ENE of Duke
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.980, -82.360

A tree was blown down onto a power line on South County Road 231 near SW 69th Trail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708324, 708319, 708320, 708321, 708323.